Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 17, NWS Miami, FL

March 5, 2009Collier County, Florida

NWS Miami, FL issued this red flag warning at Mar 5, 2009, 2:04 PM EST for Collier County, Florida. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2009, 2:04 PM EST (19:04 UTC)
Expired
Mar 5, 2009, 5:54 PM EST
In force
4 hr
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 051904
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
204 PM EST THU MAR 5 2009

...RED FLAG WARNING IN EFFECT FOR COASTAL COLLIER COUNTY UNTIL 6
PM THIS EVENING...


FLZ069-052300-
/O.NEW.KMFL.FW.W.0017.090305T1904Z-090305T2300Z/
COASTAL COLLIER-
204 PM EST THU MAR 5 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST THIS EVENING. 

THE COMBINATION OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT AND
SURFACE WINDS OF 15 MPH OR HIGHER WILL RESULT IN A INCREASED FIRE
DANGER ACROSS COASTAL SECTIONS OF COLLIER COUNTY THIS AFTERNOON
AND EVENING. THESE RELATIVE HUMIDITY VALUES BELOW 35 PERCENT ARE
ALSO EXPECTED TO PERSIST FOR AT LEAST FOUR HOURS. THEREFORE, A RED
FLAG WARNING HAS BEEN ISSUED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
000 
WWUS82 KMFL 052254
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
554 PM EST THU MAR 5 2009

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

FLZ069-060000-
/O.CAN.KMFL.FW.W.0017.000000T0000Z-090305T2300Z/
COASTAL COLLIER-
554 PM EST THU MAR 5 2009

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ALLOWED THE RED FLAG
WARNING TO EXPIRE.

REGIONAL OBSERVATIONS INDICATE THAT RELATIVE HUMIDITIES ACROSS THE
WARNING AREA HAVE RISEN ABOVE CRITICAL LEVELS AND ARE EXPECTED TO
REMAIN THAT WAY THE REMAINDER OF THE EVENING. THEREFORE...THE RED
FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Mar 5, 12:29 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 5, 12:29 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1229 PM EST THU MAR 5 2009

.AVIATION...VFR CONDITIONS EXPECTED OVER ALL TERMINALS THROUGH
06/18Z. BRIEF PERIOD OF BKN CEILINGS AT 45-50 KTF EXPECTED DUE TO
SMALL PATCHES OF LOW/MID LVL CLOUDS BEING ADVECTED WESTWARD FROM
THE ATLANTIC. WINDS SHOULD REMAIN FROM THE EAST AT 14 TO 16 KTS
BUT DIMINISHING TO ARND 10 KTS AFTER 06/00Z. WNDS WILL INCREASE
AGAIN TO ARND 14 KTS BY MID MORNING FRIDAY.

&&

.PREV DISCUSSION... /ISSUED 933 AM EST THU MAR 5 2009/

UPDATE...
CURRENT FORECAST REMAINS ON TRACK AND NO CHANGES ARE PLANNED AT
THIS POINT. MAIN CONCERN TODAY WILL BE TO MONITOR DEWPOINT TRENDS
ACROSS THE WESTERN HALF OF THE SOUTH FL PENINSULA. MODEL FCST
SOUNDINGS INDICATE DEWPOINTS COULD POTENTIALLY MIX DOWN INTO THE
MID 40S THIS AFTERNOON...AND WITH HIGH TEMPS EXPECTED AROUND 76 OR
77 DEGREES THIS WILL BRING THESE AREAS VERY CLOSE TO RED FLAG
CRITERIA SHOULD IT HAPPEN. WILL CONTINUE TO MONITOR TRENDS OVER
THE NEXT FEW HOURS TO SEE WHETHER OR NOT A SHORT-FUSED WARNING
WILL BE NEEDED.

/STRASSBERG

PREV DISCUSSION... /ISSUED 624 AM EST THU MAR 5 2009/

AVIATION...VFR CONDITIONS THROUGH THE PERIOD WITH A GENERAL EAST
FLOW, HOWEVER THERE WILL BE OCCASIONAL CEILINGS AROUND 3 TO 5K FT. /TINGLER

PREV DISCUSSION... /ISSUED 314 AM EST THU MAR 5 2009/

DISCUSSION...HIGH PRESSURE CENTER WILL EXIT THE NORTH CAROLINA
COAST LATER TODAY AND SLIDE SOUTHEAST TO ALONG 30N SUNDAY AND 28N
LATER MONDAY. IN THE MEANTIME, A MID LEVEL RIDGE OVER THE WESTERN
GULF OF MEXICO TODAY WILL MOVE EAST TO BE CENTERED OVER FLORIDA BY
SATURDAY AND INTO THE WESTERN ATLANTIC SUNDAY AND MONDAY. THE RESULT
WILL BE FAIRLY LOW MEAN RELATIVE HUMIDITIES WITH ONLY LOW LEVEL
MOISTURE FROM TIME TO TIME DUE TO EAST FLOW. THE PRESSURE GRADIENT
WILL TIGHTEN TODAY AND WONT RELAX UNTIL LATER INTO THE WEEKEND.
THE LOW LEVEL FLOW WILL BECOME MORE SOUTHEAST WHEN THE HIGH IS
NORTHEAST OF THE AREA LATER IN THE WEEKEND AND EARLY NEXT WEEK.
WITH LOW TIDE OVER THE ATLANTIC BEACHES STARTING EARLY TODAY AND
ONLY GRADUALLY BECOMING LATER NEXT FEW DAYS, EXPECT WITH THE
MODERATE FLOW, A HIGH CHANCE OF RIP CURRENTS THROUGH SATURDAY.
CHANCE OF PRECIP. CONTINUES TO BE ALMOST NIL THROUGH EARLY NEXT
WEEK.

MARINE...EXPECT MODERATE EAST FLOW OVER THE ATLANTIC TODAY
THROUGH SATURDAY AND OUTER GULF WATERS THROUGH FRIDAY AND TODAY
OVER THE BAY. HIGHEST SEAS WILL BE 6 FEET IN THE ATLANTIC AND 5
FEET OUTER GULF WATERS. SO WE WILL ADVERTISE SCEC FOR THE
ATLANTIC, BISCAYNE BAY AND OUTER GULF WATERS. THEN BY THE WEEKEND
THE FLOW RELAXES AND EAST WINDS 10 TO 15 KNOTS CAN BE EXPECTED
TURNING SOUTHEAST MOST AREAS BY SUNDAY.

FIRE WEATHER...CANCELLED FIRE WEATHER WATCH FOR TODAY FOR THE
NORTHWEST AREAS. EXPECT ONLY 1 TO 2 HOURS OF MINIMUM RHS BELOW 35
PERCENT TODAY. GRIDDED MOS AND THE LOCAL WRF AGREE WELL WITH THIS
AND THE FACT THERE WAS NO LOW RHS MEETING CRITERIA TODAY AND DEW
POINTS WILL BE HIGHER, EXPECT NO PROBLEMS. FOR FRIDAY ON, EXPECT
NO PROBLEMS EITHER WITH RHS ABOVE CRITICAL THRESHOLDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  60  76  63  78 / -  0 0 -
FORT LAUDERDALE  63  76  65  78 / -  0 -  -
MIAMI            62  76  63  79 / -  0 -  -
NAPLES           53  78  58  80 / -  0 0 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...65/GS
SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, Mar 5, 3:31 AM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
331 AM EST THU MAR 5 2009

FLZ063-066>075-168-172>174-060400-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
331 AM EST THU MAR 5 2009

...HIGH RISK OF RIP CURRENTS BROWARD AND MIAMI-DADE COAST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EAST NORTHEAST WINDS WILL BLOW ACROSS THE COAST OF
PALM BEACH, BROWARD, AND MIAMI DADE COUNTIES TODAY, HOWEVER WIND
SPEEDS WILL BE GREATEST TO THE SOUTH. WIND SPEEDS OF 16 TO 20 MPH WILL
OCCUR ACROSS BROWARD AND MIAMI DADE COUNTIES WHILE SPEEDS OF
AROUND 15 MPH WILL BE COMMON IN PALM BEACH. THIS WILL LEAD TO A
HIGH RISK OF RIP CURRENTS IN BROWARD AND MIAMI DADE COUNTIES WHILE
RISK WILL BE SLIGHTLY LESS ALONG THE ATLANTIC COAST OF PALM BEACH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

A RIDGE OF HIGH PRESSURE WILL REMAIN SITUATED OVER THE ATLANTIC
WATERS EAST OF NORTHERN FLORIDA THROUGH THE WEEKEND AND INTO THE
MIDDLE OF NEXT WEEK. THIS WILL KEEP SOME RISK OF RIP CURRENTS
ALONG THE ATLANTIC SHORE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:35 AM ESTCoastal Flood StatementMFLBroward, Miami-Dade15 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.